Adverse reactions to herbal weight-loss products

January 27, 2011, 2:24 am

★★☆☆☆

Suspected adverse reactions associated with herbal products used for weight loss: a case series reported to the Italian National Institute of Health. Vitalone A et al. Eur J Clin Pharmacol 2011 Jan 18. [Epub ahead of print]

Abstract

Although the potential toxic effects of herbal products represent an important topic deserving of careful study, the research design of this paper pretty much guaranteed that little useful information would be obtained.  The authors analyzed voluntary spontaneous reports of possible adverse reactions (ARs) to herbal weight loss products submitted to the Italian National Institute of Health over a 10-year period.  Forty-six such ARs were identified, involving multiple “natural” products.  Unfortunately, the authors were at least twice removed from the actual cases, and there are so many potential confounding factors that data analysis — either numerically or conceptually — is impossible. In addition, it seems that none of the products to which patients were exposed was analyzed to identify specific components.  Since the ingredient lists on herbal products are notoriously inaccurate, one is able to make nothing of their findings that are, at best, anecdotal.

Comments are closed.